Counterfeit Medicines

Counterfeit Drugs

This article aims to explore what Counterfeit Medicine is, the implications of Counterfeit Medicines, types of Counterfeits; Global Trends in Medicine Counterfeiting; Visual Inspection and Practical Experience with Counterfeit/Fake Medicines and reasons for Counterfeiting 

What is a Counterfeit Medicine?

There are different definitions by different countries according to their perception of the problem. Despite the global nature of fake/counterfeit drugs, the International Community does not have a harmonized definition of fake/counterfeit drugs to reflect its global nature and capture its entire essence. However, the WHO defines a counterfeit medicine as one, which is deliberately and fraudulently mislabeled with respect to identity and/or source. Counterfeiting can apply to both branded and generic products and counterfeit products may include products with the correct ingredients or with the wrong ingredients, without active ingredients, with insufficient active ingredients or with fake packaging. In Sierra Leone, Pharmacy Board has identified various forms of fake/counterfeit drugs, which include:

  • Drugs with no active ingredient(s)
  • Drugs with insufficient active ingredients
  • Drugs with active ingredient(s) different from what is stated on the packages
  • Clones of fast moving drugs - these are drugs with the same quantity of active ingredients as the genuine original brand.
  • Drugs without full name and address of the manufacturer.
  • Products that are illegally imported
  • Deteriorated and damaged
  • Products with similar presentation to one registered with Pharmacy Board
  • Products containing banned and/ or toxic chemicals and ingredients
  • Expired drugs or drugs without expiry date, or expired and re-labeled with the intention of extending their shelf-life.

The social problem posed by hard drugs, cocaine, heroin etc. cannot also be compared with the damage done by fake drugs, because illicit drugs are taken out of choice, and by those that can afford them, but fake drugs are taken by all and anybody can be a victim.

Implication of counterfeit medicines

Counterfeiting of medicines is the greatest evil of our time and the highest weapon of terrorism against public health, as well as an act of economic sabotage. It is an ill wind that blows nobody good. The evil of fake drugs is worse than the combined scourge of malaria, HIV/AIDS and armed robbery put together. This is because malaria can be prevented, HIV/AIDS can be avoided and armed robbery may kill a few at a time, but counterfeit/fake drugs kill en mass. The social problem posed by hard drugs, cocaine, heroin etc. cannot also be compared with the damage done by fake drugs, because illicit drugs are taken out of choice, and by those that can afford them, but fake drugs are taken by all and anybody can be a victim.

The quality of Medicines in post-conflict Sierra Leone has been a major concern for Health Authorities over the past 8 years Increasing anecdotal reports of therapeutic failures and the rate at which medicines failed quality control testing up to 1998 clearing indicated that we had a major public health crisis. At the time, 40% of medicines tested were found to be fake and /or substandard. Due to various regulatory measures put in place, the number of medicines that   failed Q.C. had gradually been reduced over the years up to 2003. As shown in the figures, the failure rate was down to 5%. Unfortunately, between 2003 and 2005, the incidence of counterfeiting increased. In 2005, 30% of products tested failed quality control analysis resulting in the withdrawal of over 200 products from circulation and the subsequent destruction of approximately $1 million USD of counterfeit, substandard and illegally imported medicines. These products were predominantly of Asian origin

Global Trend

A few of the recorded cases are as follows:
  • In Niger Republic, the use of fake meningitis vaccine resulted in the death of about 2,500 persons.
  • In 1989, poorly compounded Chloroquine syrup killed several children in U.N.T.H, Enugu in the early ‘80s of which there is no statistics, partly because many of the deaths were not even reported.
  • In Ibadan and Jos, after taking paracetamol syrup produced with the toxic ethylene glycol solvent instead of propylene glycol. This tragedy occurred more than fifty years after that of the U.S.A.
  • In 2002, 3 patients reacted adversely to infusions manufactured by a Nigerian company. Some of the adverse reactions exhibited by the patients were severe rigor, vomiting, sweating, restlessness, seizure, impaired level of consciousness, etc. The reactions stopped immediately after the administration of the infusions were discontinued.  Investigations by NAFDAC on the offensive infusions collected from the hospital revealed that three (3) batches were heavily contaminated.